Drug-Induced Lupus

I knew psych meds had a wide range of problems, but I didn’t know about drug-induced lupus until I heard this story from my friend and board member Margaret Hensley. This is how she discovered and worked through her drug-induced lupus:

Last fall she developed severe pain in her peripheral joints, was fatigued and had loss of appetite. She was so sick that when she drove up into the Colorado mountains one time with her husband to look at Aspens, she could barely walk or press the button to release her seat belt. She was using a wheelchair by the time she was able to see a rheumatologist.

This is Margaret's story about drug-induced lupus. Edward Duff, Paul Hensley, Margaret Hensley, and me in front of Garden of the Gods and Pikes Peak in Colorado Springs.

Edward Duff, Paul Hensley, Margaret Hensley, and me in front of Garden of the Gods and Pikes Peak in Colorado Springs. This is Margaret’s story about drug-induced lupus.

The blood tests prescribed by the rheumatologist revealed positive markers for lupus, and prednisone was prescribed. A week later, Margaret’s daughter, who did medical transcription, and was aware of other patients who had had similar syptoms from drug use, suggested that the statin for cholesterol that Margaret had been taking for several years might be causing the symptoms. Margaret stopped taking the statin, and within 36 hours the pain had greatly subsided. But the lupus has already done some damage, and for two months she suffered from pleurisy.

Margaret said, “When I put my story out to my friends online, of course right away some people sent me their ‘magic bullet’,” from energy potions to detoxification to a special dried fish from Asia.” But lupus is an autoimmune disease so these were not the solution. She had relief from the extreme pain and fatigue and loss of appetite when the rheumatologist started her on an immune-suppressant medication. But her supressed immune system allowed an infection of toxoplasmosis in her eye, which has resulted in some blindness. She is grateful for the help from her husband for daily needs during those early months, and focuses on removing stress, keeping up hope and positive attitude, prayer, and knowing that there was a reason that all this was happening .

Margaret has been free of the lupus symptoms for several months now, though she is still on the immune-suppressing medication. If she remains free of symptoms after that medication is discontinued, it will be a positive indication that her lupus was probably drug-induced. Maybe she could help someone else get through drug-induced lupus later.

It also turns out that many medications may cause lupus, including medicines used to treat: heart disease, thyroid disease, hypertension, neuropsychiatric disorders, and certain anti-inflammatory agents and antibiotics. At least 38 drugs currently in use can cause DIL. However, most cases have been associated with these three: procainamide (Pronestyl), hydralazine (Apresoline), and quinidine (Quinaglute).

Here is a partial list of what may cause Drug-Induced Lupus:

Chart from the Lupus Foundation of America:

Risk

Antiarrhythmics

Antithyroidals

Procainamide (Pronestyl)

high

Propylthiouracil (Propyl-thyracil)

low

Quinidine (Quinaglute)

moderate

Disopyramide (Norpace)

very low

Propafenone (Rythmol)

very low

Antibiotics

Antihypertensives

Isoniazid (INH) low

Hydralazine (Apresoline)

high

Nitrofurantoin (Macrodantin)

very low

Methyldopa (Aldomet)

low

Minocycline (Minocin)

low

Captopril (Capoten)

low

Acebutolol (Sectral)

low

Enalapril (Vasotec)

very low

Anti-Inflammatories

Clonidine (Catapres)

very low

D-Penicillamine (Cuprimine)

low

Atenolol (Tenormin)

very low

Sulfasalazine (Azulfidine)

low

Labetalol (Normodyne, Trandate)

very low

Phenylbutazone (Butazolidin)

very low

Pindolol (Visken)

very low

Minoxidil (Loniten)

very low

Diuretics

Prazosin (Minipress)

very low

Chlorthalidone (Hygroton)

very low

Hydrochlorothiazide (Diuchlor h)

very low

Agent

Risk

Agent

Risk

Antipsychotics

Miscellaneous

Chlorpromazine (Thorazine)

low

Lovastatin (Mevacor)

very low

Perphenazine (Trilafon)

very low

Levodopa (Dopar)

very low

Phenelzine (Nardil)

very low

Aminoglutethimide (Cytadren)

very low

Chlorprothixene (Taractan)

very low

Alpha-interferon (Wellferon)

very low

Lithium carbonate (Eskalith)

very low

Timolol eye drops (Timoptic)

very low

Anticonvulsants

Phenytoin (Dilantin)

very low

Carbamazepine (Tegretol)

low

Trimethadione (Tridone)

very low

Primidone (Mysoline)

very low

Ethosuximide (Zarontin)

very low

Do you have a story about drug-induced lupus?

Wordworks Blog Author: Corinna West

Corinna West is the founder and creative director of Wellness Wordworks, and is an Olympic Team Member and has a Masters Degree in Pharmaceutical Chemistry. Her Instant Peer Support might be the first in the mental health sector to remove the need for government and charity funding by creating a profitable interaction involving only our business and our direct customers.

Comments are closed.